Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Mediport catheter through heart
    avatar
    dian67 posted:
    Dear Dr., I am a 42 year old woman who recently had a broekn catheter line from my mediport travel through my heart. It became lodged between the right ventricle and pulmonary artery. I under went two heart cath procedures to attempt to retieve it. After two days I was sent to another hospital where they were able to get it out without open heart surgery. However, I have since started to have multiple palpitations and arythmias. The thing is that my holter showed odd results that I am not getting any clear answers on. I would indicate that I was having symptoms and nothing was noted on my strip until 10 minutes later. It was very consistent. At some points my heart rate would climb to 147. I am a very active person. I have never smoked. I had my port for TPN as a result of a surgical injury which required 90 % of my colon to be removed. I am very tired and have recently started to have severe leg swelling, especially after being on my feet for a long time.. I have also started to notice that I have blueish finger nail beds. I greatly appreciate any thing you could offer as far as your opinion. Thank You, Dian
    Reply
     
    avatar
    James_Beckerman_MD responded:
    I strongly recommend that you let your doctor know about these symptoms, particularly the leg swelling and blue fingernails, which could be signs of right sided congestive heart failure or even a shunt in the heart that may have occurred. Further testing (such as an echocardiogram) appears warranted.
     
    avatar
    dian67 responded:
    Thank you and I will. However, I was alway under the impression that a shunt is something that is implanted and not something that occurs. Am I mistaken?
     
    avatar
    James_Beckerman_MD responded:
    Maybe I should clarify. There are surgically placed shunts (which really means a "communication between two structures") and there are shunts that we can be born with (like atrial septal defects) and then there are shunts that can occur (if a piece of your catheter damaged part of your heart and created a hole where one was not present previously. Does that make more sense?
     
    avatar
    dian67 responded:
    Yes, it does. Thank you again for your assistance. I have been having further trouble but have been told it is costochondritis (sp?). All I know is that it is painful! I have been told that it's probably a result of the chest trauma and the extreme amount of radiation my chest sustained during the procedures to retrieve the broken catheter.


    Helpful Tips

    potassium levels
    talk to your physician and check your meds on WebMD -- some med combinations either deplete or increase potassium levels in your ... More
    Was this Helpful?
    1 of 1 found this helpful

    Expert Blog

    The Heart Beat - James Beckerman, MD, FACC

    Dr. James Beckerman shares how small, livable lifestyle changes can have a real impact on your risk of heart attack and stroke...Read More

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health General and Consultative Heart Care Center